Related Experiment Video
Updated: Aug 15, 2026

Rapid In Situ Hybridization using Oligonucleotide Probes on Paraformaldehyde-prefixed Brain of Rats with Serotonin Syndrome
Published on: September 23, 2015
Serotonin Syndrome in the Setting of Lamotrigine, Aripiprazole, and Cocaine Use
Anupam Kotwal1, Sarah L Cutrona2
1Internal Medicine, University of Massachusetts Medical School, 55 Lake Avenue North, Room H6-531, Worcester, MA 01655, USA.
Abstract:
Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. It is classically associated with the simultaneous administration of two serotonergic agents, but it can occur after initiation of a single serotonergic drug or increasing the dose of a serotonergic drug in individuals who are particularly sensitive to serotonin. We describe a case of serotonin syndrome that occurred after ingestion of higher than prescribed doses of lamotrigine and aripiprazole, in addition to cocaine abuse. The diagnosis was established based on Hunter toxicity criteria and severity was classified as mild. The features of this syndrome resolved shortly after discontinuation of the offending agents. Serotonin syndrome is characterized by mental status changes, autonomic hyperactivity, and neuromuscular abnormalities along a spectrum ranging from mild to severe. Serotonin syndrome in our patient was most likely caused by the pharmacokinetic and pharmacodynamic interactions between lamotrigine, aripiprazole, and cocaine leading to increased CNS serotonergic activity.
Related Concept Videos
Drugs Affecting Neurotransmitter Release or Uptake
Mania and Antimanic Drugs: Overview
Antidepressant Drugs: Tricyclics, SSRIs, and SNRIs
Antidepressant Drugs: MAOIs and Other Agents
Antiepileptic Drugs: Glutamate Antagonists
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists

